Kansas, 2025

Hail and Heavy Rain in Kansas, May 23 to 27, 2025

May 23 to 27, 2025 · NWS SGF · 6 events in 2 counties and zones

Several rounds of showers and thunderstorms occurred from Friday, May 23 through Tuesday, May 27, 2025. 6 inches further east in Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of showers and thunderstorms occurred from Friday, May 23 through Tuesday, May 27, 2025. Total Rainfall amounts ranged between 2-4 inches in southeast Kansas, with up to 8.6 inches further east in Missouri. Additionally, a severe thunderstorm produced quarter size hail in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 4:48 AM CST, 3 hours 42 minutes earlier. Its key messages:

  • High confidence in multiple rounds of showers and thunderstorms for the Memorial Day Weekend (60-90% daily chances). Flood Watch in effect 7 PM tonight through Monday night with widespread total rainfall amounts of 2-5 inches with localized amounts up to 8 inches.
  • Marginal to Slight (1-2 of 5) severe risk tonight, then again Saturday night, especially west of Highway 65. Main threat is wind and hail with up to golf ball sized hail tonight.
Area forecast discussion, May 23, 4:48 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
548 AM CDT Fri May 23 2025

.KEY MESSAGES...

- High confidence in multiple rounds of showers and
  thunderstorms for the Memorial Day Weekend (60-90% daily
  chances). Flood Watch in effect 7 PM tonight through Monday
  night with widespread total rainfall amounts of 2-5 inches
  with localized amounts up to 8 inches.

- Marginal to Slight (1-2 of 5) severe risk tonight, then again
  Saturday night, especially west of Highway 65. Main threat is
  wind and hail with up to golf ball sized hail tonight.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 257 AM CDT Fri May 23 2025

Most of today will be pleasant as surface high pressure sits
over the state to start the day. Though, it will push east
through the day and clouds will start to move in west to east by
this afternoon. Highs will be in the lower 70s with light
southwesterly winds and dewpoints in the 40s and 50s. Showers
and thunderstorms will move in this evening and persist through
the overnight hours. There is a Slight Risk (2/5) for severe
weather today along a line from Fort Scott, KS down to the
Shell Know, MO area and west. Main threats today will be wind,
hail, and heavy rainfall as most storms will be elevated in
nature. Hail could be as large as golf balls within these
storms. Expect this activity to end near sunrise on Saturday
with some areas over SW MO seeing 2-3" of rain in the next 24
hours within these heavier bands of thunderstorms.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 257 AM CDT Fri May 23 2025

The holiday weekend will be an active one with multiple rounds
of showers and thunderstorms expected due to a stationary front
that will set itself up over SW KS down to northern AR. The area
that will see the most action this weekend will primarily be
south of I-44 and west of Hwy 65 over in SW MO. With the front
sitting in mostly the same area over the weekend, this could
lead to training storms bringing an influx of rain to southern
MO. There is a Slight Risk (2/5) for severe weather in that area
for Saturday and a Moderate Excessive Rainfall Outlook (3/4)
from WPC for Sunday. As mentioned in the previous discussion,
the atmosphere will be primed for heavy rainfall to occur
leading to flooding over the weekend especially with saturated
soils and high precipitable water values (PWATs). We reach PWAT
values near the 1.6-1.7" range this weekend which is near the
daily max and above the 90th percentile for this time of year.
Plenty of moisture coupled with a low-level jet and a stationary
front will lead to flash flooding which is why we have a Flood
Watch out going into effect this evening at 7 PM and continuing
until 7 PM Monday for rainfall totals around 2-5" with a few
locations approaching 8" over SW MO. If you do have outdoor
plans this weekend, be sure to stay up to date with the latest
forecasts as any nearby rivers or streams will rise quickly.

As for severe weather, with the front wobbling north/south over
the Four Corners region (KS/MO/OK/AR) we'll have to monitor for
severe weather this weekend as well. There will be breaks in
the convection and there may be hours of dry time in between
rounds of rain. The main timing with these storms will be in the
evening and overnight hours as that low-level jet gets going
over eastern OK. Saturday afternoon does look to be the most
concerning time period over the weekend as some models show
supercells forming right near the front over in SW MO. If this
occurs and the storms become surface-based, all hazards are
possible. Otherwise, most storms will be elevated in nature with
hail/wind being the primary hazards. MUCAPE will be around
1300-1500 J/kg all weekend with 700-500mb lapse rates at 7-8
C/km with dewpoints in the 60s over SW MO. All that area will
need is some good forcing which will be dependent on where the
front decides to park itself overnight. With all the outdoor
activities ongoing this weekend, be sure to be weather aware for
flooding and severe weather in your area.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 547 AM CDT Fri May 23 2025

VFR ceilings through most of the day before rain moves into the
area late this evening. Then, ceilings will drop to MVFR levels
for tonight with showers and thunderstorms moving into the
area. Expect rain to be heavy at times, lowering visibilities.
Winds will be out of the southwest around 15 knots or less
through the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from this evening through Monday evening for
     KSZ073-097-101.
MO...Flood Watch from this evening through Monday evening for
     MOZ055>058-066>071-077>083-088>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, May 23, 4:51 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
551 AM CDT Fri May 23 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
551 AM CDT Fri May 23 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

 Showers and thunderstorms will move in this evening and persist
through the overnight hours. There is a Slight Risk (2/5) for
severe weather today along a line from Fort Scott, KS down to the
Shell Knob, MO area and west. Main threats today will be wind,
hail, and heavy rainfall as most storms will be elevated in
nature. Hail could be as large as golf balls within these storms.
Expect this activity to end near sunrise on Saturday with some
areas over SW MO seeing 2-3" of rain in the next 24 hours within
these heavier bands of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily and nightly 60 to 90 percent rain and thunderstorm chances
return for Memorial Day Weekend. There is potential for more
widespread heavy rainfall amounts across the Ozarks, leading to
flooding. Increased stream and river flows are likely this
weekend.

There is also a risk for marginally severe thunderstorms during
this period. Currently, there is a Marginal to Slight Risk for
severe hail Saturday night. Additional severe storms could occur
Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight for southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

The radar

The Springfield radar (KSGF), 120 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Crawford

When
May 23, 8:30 AM CST to May 27, 5:00 PM CST
Where
Crawford County, 0.55 mi W of Pittsburg Arpt
Reported by
AWOS
Coordinates
37.450, -94.730

Storm total rainfall amount of 4 inches from May 23 through May 27.

Heavy Rain, Cherokee

When
May 23, 8:30 AM CST to May 27, 5:00 PM CST
Where
Cherokee County, 3.38 mi WSW of Hallowell
Reported by
River/Stream Gage
Coordinates
37.160, -95.060

Storm total rainfall amount of 2.25 inches from May 23 through May 27.

Heavy Rain, Cherokee

When
May 23, 8:30 AM CST to May 27, 5:00 PM CST
Where
Cherokee County, 0.55 mi E of Baxter Spgs
Reported by
River/Stream Gage
Coordinates
37.020, -94.720

Storm total rainfall amount of 2.99 inches from May 23 through May 27.

Heavy Rain, Cherokee

When
May 23, 8:30 AM CST to May 27, 5:00 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Reported by
Mesonet
Coordinates
37.020, -94.740

Storm total rainfall amount of 2.40 inches from May 23 through May 27.

Heavy Rain, Cherokee

When
May 23, 8:30 AM CST to May 27, 5:00 PM CST
Where
Cherokee County, 0.55 mi E of Riverton
Reported by
Mesonet
Coordinates
37.080, -94.690

Storm total rainfall amount of 3.09 inches from May 23 through May 27.

Hail, Crawford

When
May 25, 2:14 AM CST
Where
Crawford County, 3.44 mi SW of Greenbush
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -95.030

Report of quarter size hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260830, 1260831, 1260832, 1260834, 1260836, 1260838.